Benzodiazepines are involved in over 30% of opioid overdoses. It is important to learn about this combination and how to counsel patients.
Every day, pharmacists are faced with patients who take opioids with benzodiazepines, and we know that the opioid epidemic is at an all time high.
According to the NIH National Institute on Drug Abuse, in 2017, there were 70,237 deaths in the United States due to drug overdose by select prescription and illicit drugs.1 This was a 12.9-fold increase from 2007 to 2017.1 Drug overdose deaths related to opioids (prescription opioids including methadone, synthetic opioids, and heroin) increased from 18,515 deaths in 2007 to 47,600 deaths in 2017.1 Every day, approximately 130 people in the United States will die as a result of drug overdose.2
In 2017, benzodiazepines, in combination with an opioid, were involved in 11,537 deaths.1 It is estimated that more than 30% of opioid overdoses involve benzodiazepines.3 Between 1996 and 2013, there was a 67% increase in benzodiazepine prescriptions filled, from 8.1 million to 13.5 million.3
The opioid/benzodiazepine combination is a very dangerous one: both types of drugs sedate patients as well as suppress breathing, which is the cause of overdose fatality. This combination can also impair cognitive functions.3 Patients using both drugs together are at higher risk of visiting the ER or being admitted to the hospital for a drug-related emergency.
A retrospective study done by the University of Pittsburgh School of Pharmacy showed that there is a 5-fold increase in overdose risk associated with the opioid/benzodiazepine combination in the first 90 days. The researchers recommend that when concomitant administration with opioids and benzodiazepines is necessary, patients should be closely monitored, especially in the first few days.4
The CDC recommends that physicians do not prescribe opioids and benzodiazepines together, whenever possible. The FDA requires black box warnings on over 400 prescription drugs, including opioids, benzodiazepines, and cough medications.
“FDA is warning patients and their caregivers about the serious risks of taking opioids along with benzodiazepines or other central nervous system (CNS) depressant medicines, including alcohol. Serious risks include unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, coma, and death. These risks result because both opioids and benzodiazepines impact the CNS, which controls most of the functions of the brain and body.”5
Pharmacists can play an important role in prevention of overdose with opioids/opioids plus benzodiazepines: